In this study, the clinical findings and management of allergic skin reactions induced by the most used antiepileptic drugs, Lamotrigine (LMT) and Carbamazepine (CBZ), were evaluated. Lamotrigine is an antiepileptic drug recently released in several countries; it is effective for a variety of seizure types in adults and children, both as an add-on agent and in monotherapy, and it is generally well tolerated. Clinical and epidemiologic evidence suggest serious cutaneous reactions to antiepileptic drugs are more likely to occur during the first 8 weeks and they appear to increase when drugs are administered with other anticonvulsants, such as Valproate (VPA). We selected 10 patients who presented an idiosyncratic skin rash when treated with carbamazepine (8 patients) and lamotrigine (2 patients) administered as monotherapy, and we followed up on these patients for several years. Seven reactions were mild/severe cutaneous eruptions; one Toxic Epidermal Necrolysis, a case of Stevens-Johnson and a case of Hypersensitivity Syndrome. All severe skin drug reactions were induced by Carbamazepine. In five patients the AEDs were ceased abruptly (sometimes with the administration of a different molecule), tapered in four and continued unchanged in one. We conclude that the discontinuation of the drug with substitution with another is the most effective treatment and that corticosteroids are helpful in mild cutaneous reactions, while in severe skin reactions, such as Toxic Epidermal Necrolysis, corticosteroids are only a complementary therapy since intravenous immunoglobulins are the first choice treatment.
Skin reactions due to anti-epileptic drugs: several case-reports with long-term follow-up / C. Feliciani;A. Verrotti;G. Coscione;P. Toto;F. Morelli;A. D. Benedetto;C. Salladini;F. Chiarelli;A. Tulli. - In: INTERNATIONAL JOURNAL OF IMMUNOPATHOLOGY AND PHARMACOLOGY. - ISSN 0394-6320. - 16(2003), pp. 89-93.
|Tipologia ministeriale:||Articolo su rivista|
|Appare nelle tipologie:||1.1 Articolo su rivista|